Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 256, NWS Omaha, NE

October 29, 2000Cass County, Lancaster County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Oct 29, 2000, 6:30 PM CST for Cass County, Lancaster County, Saunders County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 29, 2000, 6:30 PM CST (00:30 UTC)
Expired
Oct 29, 2000, 7:15 PM CST
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, NE, Lancaster County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 40 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 6:37 PM CSTHail 0.75Waverly, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 300032
SVROMA
NEC025-109-155-300100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
630 PM CST SUN OCT 29 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA
  WESTERN CASS COUNTY IN SOUTHEAST NEBRASKA
  NORTHEAST LANCASTER COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 715 PM CST

* AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAVERLY...OR ABOUT 11 MILES NORTHEAST     
  OF LINCOLN...MOVING NORTH AT 25 MPH.  THREE QUARTER INCH HAIL WAS
  REPORTED NEAR WAVERLY AT 625 PM.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 715 PM CST
  INCLUDE...GREENWOOD...ASHLAND...CERESCO...MEMPHIS...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE 
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED 
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4084 9667 4078 9645 4090 9633 4126 9637
          4129 9670

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:44 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 29, 2:44 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CST SUN OCT 29 2000

...FORECAST CHALLENGES...SHRA/TSRA POT FOR SVR THRU ERLY EVE...

...SYNOPSIS...SVRL TORNADO REPORTS HAVE COME IN OVR CNTRL NEB...JUST
AHEAD OF THE UPR LOW/VORT CNTR IN WCNTRL NEB.  CURRENT TOR WATCH IN
EFFECT FOR PARTS OF THE FCST AREA UNTIL 6PM CST.  SFC LO PRES WAS
CNTRD OVR NW KS WITH AN OCCLUDED FNT OVR NRN/CNTL KS AND A WRMFNT
INTO ERN KS AND NRN ARKANSAS.   TEMPS 55 TO 60 NRN HALF OF FCST
AREA...WITH 60S IN THE S...AND DEWPOINTS IN THE 50S.

...FORECAST...THE MODELS FORECAST THE UPR LO TO LIFT NE AND
WEAKEN...INITIALLY OVR CNTRL NEB AT 00Z...THEN TO ERN IA/SRN MN AT
12Z...AS THE NEXT TROF DROPS INTO NEVADA.  THE MODELS ARE SIMILAR AT
48HRS WITH THE UPR LOW NR THE FOUR CORNERS AREA BY TUES AM...AND OVR
CO BY TUE EVE...AND SW NEB BY WED AM.

THE ETA/AVN LIFT THE SFC LO INTO SD BY MORNING...WITH THE AXIS OF
WRMR SFC TEMPS FM WRN IA INTO WRN MO.  FLO RMNS OUT OF THE S OR
SW...AS A NEW SFC LO DVLPS OVR ERN CO.  THE GRADIENT TIGHTENS TUE
NIGHT AS THE ETA SFC LO DROPS BLO 1000MB.

IN THE SHORT TERM...BEST AREAL COVERAGE OF SHOWERS AND TSRA OVR THE
NRN HALF OF THE FORECAST AREA AS STORM SYSTEM LIFTS NE. DUE TO SHEAR
PROFILES/INSTABILITY...RISK FOR SVR CONTINUES OVR SE/PARTS OF ERN
NEB INTO ERLY EVE. WILL HIT WORDING SHOWERS AND THUNDERSTORMS IN THE
NRN HALF HARDEST AND SCT OR WDLY SCT IN THE SE.  LITTLE TEMP RANGE
TON...WITH MOST LOWS FM THE UPR 40S TO LOWER 50S.  AFT
MID...DECREASING CHC FOR PRECIP AND DECREASING WNDS.  DECREASE IN
CLDS IN THE SW PORTION OF THE FORECAST AREA NOT ENOUGH TO WORRY
ABOUT FOG IN ZONE.

MONDAY BRK BETWEEN SYSTEMS WITH...DECREASING CLDS DURING THE AM.
THE BREAK IS BRIEF...AS CLDS ALREADY RETURNING IN THE EVENING HRS
AND M/CLDY FOR TUE.  WINDS ALSO INCREASE FOR TUES.  TEMPS MON AND
TUE IN THE 60S TO LOWER 70S. ISENTROPIC LIFT INCREASES TUE ACRS THE
S DURING THE DAY AND WILL INCLUDE A CHC FOR PRECIP TUE AFT AND
NIGHT.

THE EXTENDED CONTINUES THE CHC FOR RAIN WED AND THUR.  DRY FOR FRI.
HIGHS IN THE 50S TO LOWER 60S.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Special weather statement, Oct 29, 3:15 PM CST, 3 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CST SUN OCT 29 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

WARM...MOIST AND UNSTABLE AIR HAS OVERSPREAD EASTERN NEBRASKA AND
SOUTHWEST IOWA.  STRONG WINDS ALOFT WILL COMBINE WITH THE
INSTABILITY AND THIS COULD CREATE ISOLATED SEVERE THUNDERSTORMS THIS
EVENING.  HAIL AND STRONG WINDS WOULD BE THE MAIN SEVERE THREAT.

ALTHOUGH STRONGER WINDS ALOFT WILL MOVE ACROSS THE AREA
OVERNIGHT...THE SEVERE THREAT SHOULD DECREASE SOMEWHAT BY LATE
EVENING AS INSTABILITY DECREASES.

CHERMOK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.